The effect of nonsteroidal antiinflammatory drugs on upper gastrointestinal tract symptoms and mucosal integrity

David A. Katzka, Alan G. Sunshine, Sidney Cohen

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Gastrointestinal side effects are the most common adverse reactions to the use of nonsteroidal anti-inflammatory drugs (NSAIDs), but their true incidence is controversial. Studies have shown an approximate 20% incidence of upper gastrointestinal symptoms in patients using aspirin and a 10% incidence in patients using some other NSAIDs, such as ibuprofen. Because symptom assessment is subjective and may correlate poorly with objective evidence of gastroduodenal injury, studies of endoscopic and fecal blood loss have been used to assess mucosal injury. Whereas high doses of aspirin may produce overt mucosal injury in a majority of patients and normal volunteers, ibuprofen causes significantly less qualitative and quantitative damage in a dose-dependent manner. Daily doses of 1,200 mg of ibuprofen may produce endoscopic injury and fecal blood losses similar to placebo. Although epidemiologic evidence shows a strong correlation of daily aspirin use to gastric ulcer and upper gastrointestinal hemorrhage, other NSAIDs have not been definitively linked to these lesions; no epidemiologic study has established NSAIDs as a cause of duodenal ulcer or gastric lesions when given in low doses. NSAIDs, particularly ibuprofen, in low doses can be considered to have low gastroduodenal toxicity.

Original languageEnglish (US)
Pages (from-to)142-148
Number of pages7
JournalJournal of clinical gastroenterology
Volume9
Issue number2
DOIs
StatePublished - Apr 1987

    Fingerprint

Keywords

  • Antiinflammatory drugs
  • Aspirin
  • Dyspepsia
  • Gastric mucosal injury
  • Gastric ulcer
  • Gastritis
  • Ibuprofen
  • NSAID
  • Peptic ulcer

ASJC Scopus subject areas

  • Gastroenterology

Cite this